LA teenager's skin 'melts' off in severe reaction to prescription medication with strict FDA warning

- WARNING GRAPHIC CONTENT:

A North Hollywood High School student and her father are warning parents about the risks of taking a drug called lamictal after she spent two weeks in a burn unit ICU being treated for Stevens Johnson Syndrome. It was the result of a severe reaction to medication prescribed to her by her psychiatrist at a clinic that works with the Los Angeles Unified School District.

Now, LAUSD tells FOX 11 they are investigating.

14-year-old Ashley Silverman, a freshman at North Hollywood High School, almost lost her life as her skin began to blister, bubble, and fall off in sheds as the result of the potentially deadly Stevens Johnson Syndrome (SJS), a rare and severe disorder of the skin and mucous membranes usually in reaction to medication or infection.

Silverman sat down with FOX 11 in an exclusive interview to share her story.

Like many adolescents, she said she had been struggling with mood swings.

“I thought it was a teenager kind of thing, I didn’t know you needed meds for it, I thought everyone went through the same thing,” Ashley said.

She said at the recommendation of a LAUSD counselor, she started seeing a therapist at a clinic in North Hills. It’s a non profit that has a memorandum of understanding with LAUSD, provides mental health services to students at 13 schools within LAUSD, and has offices inside of some of the schools, according to its website.

Ashley eventually became the patient of a psychiatrist there who prescribed to her a medication called lamictal.

“The psychiatrist told me that I have abnormal mood swings so he prescribed that to me to stabilize it,” she said.

Lamictal is used to treat seizures, epilepsy, and bipolar disorder in people ages 16 and above.

Ashley told FOX 11 she had been diagnosed with none of those things.

Lamictal comes with a Food and Drug Administration black box warning, the strictest warning the FDA can place on prescription drugs, warning that “serious rashes requiring hospitalization and discontinuation of treatment have been reported in association with the use of lamictal,” including a risk of Stevens Johnson Syndrome in a very small percentage of cases.

Ashley’s dad, David, admits he didn’t do his research on the drug, and tells FOX 11 the psychiatrist assured him it was safe.

“The only thing I was told is that your daughter might get a little red rash on her cheeks, like a minor sun burn,” he said. “That’s all I was told, there was no mention of Stevens Johnson, I had never heard of it before.”

Two weeks after taking the recommended dosage of lamictal, the red rash appeared on Ashley’s face.

“I woke up with a headache one morning, then the next day I had a fever that wouldn’t go down for two days,” she said.

“One night she had a 104 temperature, I thought she had the flu,” David said.

Ashley went to the ER, where her condition deteriorated, and nobody could diagnose her symptoms, so she was transferred to Children’s Hospital LA, where her skin began to have a severe reaction.

“At first it was just spots on my face, then they got down my neck, then my chest, and then it started to bubble,” she said.

“I felt burning a lot and I couldn’t move and I couldn’t see, I thought I was gonna die.”

Doctors would diagnose Ashley with Stevens Johnson Syndrome, the same syndrome mentioned in the FDA black box warning.

Ashley was immediately transferred to the burn unit at the LA County/USC Medical Center, and placed in intensive care.

“The head of the burn center said we’ve seen this ten times worse, it could get worse, we don’t know,” David said.

Ashley was unable to breath and eat on her own, with tubes helping her do both.

It would be two weeks before she made an improvement.

“Lamictal has significant benefits for people who need it, but it also comes with a certain risk,” said Dr. Peter Grossman, the medical director of the Grossman Burn Center in West Hills.

Dr. Grossman isn’t involved with Ashley’s case, but recently, he’s been treating a growing number of SJS cases due to medication.

“There are very few things outside of perhaps a burn injury that are as painful as Stevens Johnson Syndrome,” Dr. Grossman said. “We’ve seen a share of people who have taken lamictal and have developed these exfoliative disorders where the skin starts shedding and falling off in sheets, and it’s alarming because of the medication related causes of Stevens Johnson Syndrome, I’m seeing more with lamictal than I am with other types of medication.”

Dr. Grossman said studies show when taking lamictal, children are almost three times more likely to develop SJS than adults are, and while parents do have to educate themselves, ultimately, so do the doctors.

“The onus of responsibility lies with the physician, they’re the expert that parents are coming to,” he said. And that physician should know that and should relay that information.”

“I don’t think he’s a malicious guy, I think he’s just not informed,” David said.

He said the psychiatrist did come visit Ashley at the hospital when she was at her worst.

“He just stood in amazement and said “I’ll take full responsibility for this, it’s my mistake,” David said.

The psychiatrist declined an on camera interview with FOX 11, and said he couldn’t comment on the details of the case, but did he say he warns parents that lamictal can cause a severe rash. He also said his office is in the process of revising what they tell parents about the drug.

LAUSD provided the following statement to FOX 11:

“The Los Angeles Unified School District has a memorandum of understanding with [the clinic] for the provision of counseling services to students. Although we are not at liberty to comment on specific student matters, we are extremely alarmed by these photos and are fully investigating this matter. The safety and well being of all students remain our top priority.”

As for the clinic, they provided the following statement to FOX 11:

“Every psychiatrist providing medical and treatment to [the clinic’s] clients has advanced training in pediatric adolescent psychiatry and maintains the highest board certification through the American Board of Neurology and Psychiatry.  In addition, [the clinic] has maintained full accreditation with the Joint Commission on the accreditation of health organizations. 

Because of the nature of the services provided to [the clinic’s] clients, details of services are private and highly confidential.  [The clinic] cannot discuss or comment on the details or specifics of any client’s care.  However, [the clinic] voluntarily reports all unusual occurrences to the County’s Department of Mental Health and cooperates with all investigations and root cause analyses undertaken by the licensing agencies and the Joint Commission.

[The clinic] dedicates their services to the lives and well-being of every client.  We look forward to a full evaluation of the provider’s services and a resolution of any client concerns.”

“Parents better be very careful what they give their kids, and they’d better research it thoroughly,” David said. “I didn’t do that, I took the advice of a professional.”

“I could’ve died, I’m glad I didn’t,” Ashley said.

 

Up Next:


  • Popular

  • Recent

Stories You May Be Interested In - includes advertiser stories